Alert archive / Michigan / Ice Storm Warnings in 2012

Ice Storm Warning 1, NWS Marquette, MI

January 22, 2012Dickinson County, Marquette County, Menominee County, Michigan

NWS Marquette, MI issued this ice storm warning at Jan 22, 2012, 3:26 PM CST for Dickinson County, Marquette County, Menominee County, Michigan. It took effect at Jan 23, 2012, 12:00 AM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2012, 3:26 PM CST (21:26 UTC)
In effect from
Jan 23, 2012, 12:00 AM CST
Expired
Jan 23, 2012, 3:42 AM CST
In force
4 hr
Issued by
NWS Marquette, MI

Counties Dickinson County, MI, Marquette County, MI, Menominee County, MI

The radar

The Marquette radar (KMQT), 52 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this ice storm warning went out at Jan 22, 12:36 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 22, 12:36 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
136 PM EST SUN JAN 22 2012

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

.DISCUSSION... ISSUED AT 356 AM EST

MAIN CONCERN OF THIS FORECAST SHIFT IS WITH A STORM SYSTEM THAT WILL
BRING SIGNIFICANT ACCUMULATIONS OF SNOW AND ICE TO PARTS OF THE CWA
TONIGHT THROUGH MON NIGHT.

TODAY WILL SEE INCREASING SLY FLOW BETWEEN DEPARTING HIGH PRESSURE
AND A STRONG LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL PLAINS.
MODELS INDICATE LIGHT PRECIP DEVELOPING ACROSS THE ARE TODAY IN THE
WAA REGIME. MOST OF THE PRECIP LOOKS TO FALL AS SNOW. 800MB TEMPS
WILL INCREASE UP TO 5C BY 00Z MON...BUT THESE WARM TEMPS WILL ALSO
BE ACCOMPANIED BY LOTS OF DRY AIR BETWEEN THE MUCH COOLER LOW LEVEL
AND HIGHER LEVEL MOISTURE. WET BULB TEMPS WOULD BE BELOW FREEZING
OVER ALL BUT FAR SOUTH CENTRAL UPPER MI...WHERE SOME SLEET MAY
RESULT LATER TODAY. ALSO...GIVEN INCREASING LOW LEVEL SELY
FLOW...KEPT SOME FREEZING DRIZZLE OVER PORTIONS OF CENTRAL UPPER MI
FAVORED BY THE UPSLOPE FLOW.

BY 00Z MON...THE DEEP UPPER TROUGH AXIS WILL STRETCH FROM ERN ND TO
CENTRAL TX. IT IS AFTER THIS POINT THAT MODEL DISAGREEMENT STARTS TO
BE A LARGER PROBLEM. OVERALL...WEIGHTED THE FORECAST MORE TOWARD THE
SOLUTION OF THE 12Z/21 ECMWF...AS IS HAS SHOWN THE BEST RUN TO RUN
CONTINUITY. THE LAST FEW RUNS OF THE GFS HAVE SHOWN MORE
DISCONTINUITY...AND THE NAM REMAINS AN OUTLIER SOLUTION. THE HEAVIER
SYNOPTIC PRECIP REACHES THE FAR SRN CWA BY 12Z MON...WHEN THE ECMWF
SHOWS THE UPPER TROUGH HAS DEEPENED AND BECOME NEGATIVELY TILTED INTO
CENTRAL IL...AND THE SFC LOW HAS CLOSED OFF AT 989MB OVER CHICAGO.
AT THIS TIME...THE GFS HAS A CLOSED UPPER LOW OVER WRN WI...WITH A
SFC LOW OVER CENTRAL WI. HEAVIEST PRECIP WOULD FALL BETWEEN 12Z MON
AND 00Z TUE AS THE UPPER TROUGH CLOSES OFF AND THE SFC LOW MOVES TO
FAR NWRN LOWER MI BY 18Z MON...AND TO FAR ERN UPPER MI BY 00Z TUE.
THE UNFAVORED GFS BRING THE SFC LOW THROUGH CENTRAL UPPER MI..A
RELATIVELY SMALL DIFFERENCE IN TRACK THAT MAKES A HUGE DIFFERENCE IN
THE FORECAST. CENTRAL UPPER MI CURRENTLY LOOKS TO BE THE RECIPIENT
OF THE HEAVIEST PRECIP DUE TO DEFORMATION ON THE LEFT SIDE OF THE
850MB LOW...WHERE SHOW A TROWAL SETTING UP. MODELS SHOW STORM TOTAL
QPF OVER 1 INCH...AND EVEN UP TO 1.3 INCHES FROM THE ECMWF...MOSTLY
OVER CENTRAL AND ERN UPPER MI. THE ECMWF SHOWS FAR WRN UPPER MI NOT
SEEING MUCH PRECIP...WITH ONLY AROUND 0.1 INCHES OF STORM TOTAL
QPF...OF COURSE THERE IS POTENTIAL FOR THAT TO CHANGE SIGNIFICANTLY
IF THE FARTHER W GFS SOLUTION VERIFIES.

THE 00Z/22 ECMWF CAME IN QUITE A BIT DIFFERENT FROM THE PREVIOUS
RUN...AND CLOSER TO THE GFS/NAM SOLUTIONS. DID SOME LAST MINUTE
TWEAKS TO THE GRIDS IN THE DIRECTION OF THE 00Z RUN...BUT TRIED NOT
TO JUMP FULL ON BOARD WITH IT EITHER. IF THIS NEWEST RUN DOES
VERIFY...BASICALLY EVERYTHING WOULD NEED TO BE SHIFTED FARTHER
WEST...INCLUDING THE RAIN/SNOW LINE AND THE AXIS OF GREATEST
SNOWFALL.

LOW-LEVEL THERMAL PROFILES WILL BE CRITICAL COMPONENT WITH THIS
SYSTEM...ESPECIALLY THROUGH NOON ON MONDAY. BASED ON 0C H85
LINE...RAIN WILL BE MAIN PTYPE EAST OF MARQUETTE AND DICKINSON
COUNTIES...WITH SNOW TO THE WEST. TROUBLE IS THAT SFC-BLYR TEMPS
WILL BE VERY CLOSE TO FREEZING AS THE RAIN ARRIVES FM THE SOUTH LATE
TONIGHT. COULD EVEN BE SLEET OR SNOW RIGHT AT THE ONSET OF
PRECIPITATION TONIGHT AS WELL AS COLD AIR ALOFT SLOWLY EVADES.
BELIEVE FREEZING RAIN WILL BE BIGGEST CONCERN TOWARD DAYBREAK MONDAY
AND THROUGH ABOUT MID MORNING...THEN BLYR WARMING IN THE EAST SHOULD
CHANGE PTYPE TO JUST RAIN. DUE TO COLD SPELL LATELY...WARMING OF
GROUND SFC TEMPS WILL LAG THE AIR TEMPS...SO MAY BE SITUATION WHERE
TEMPS AT OBSERVATION PLATFORMS (ASOS/AWOS/RAWS) ARE IN THE MID 30S
BUT THERE IS STILL ICING OCCURRING ON COLDER UNTREATED SURFACES.
UNFORTUNATELY...THESE THERMAL QUESTIONS ABOUND THE FIRST PART OF
MONDAY WHEN BULK OF HEAVIER QPF IS FCST WITH WARM AIR ADVECTION
ALOFT AT ITS PEAK. AGREE WITH PREVIOUS SHIFT THAT THERE IS A GREATER
THAN 50 PCT CHANCE OF SIGNIFICANT ICING LATE TONIGHT AND MONDAY
MORNING...ESPECIALLY AWAY FM THE IMMEDIATE SHORELINES OF LK SUPERIOR
AND LK MICHIGAN.

SITUATION COULD BECOME VERY FAVORABLE FOR HEAVIER SNOW OVR THE CNTRL
CWA...ESPECIALLY OVR HIGHER TERRAIN...EVENTUALLY SPREADING E INTO
ALGER AND DELTA COUNTIES BY LATE AFTN. PRIMARY DRIVER FOR
POTENTIALLY HEAVIER SNOW IS VERY TIGHT H85 TEMPERATURE GRADIENT OVR
CNTRL CWA/INCREASING DEFORMATION ON WEST SIDE OF CLOSED OFF 850MB
LOW AND LINGERING TROWAL REGION MOST NOTED BETWEEN 950MB AND 750MB.

KEPT HEADLINES FROM PREVIOUS SHIFT...SINCE CONFIDENCE REMAINS TOO
LOW AT THIS TIME TO MAKE ANY UPGRADES. GIVEN THIS SYSTEM WILL BE
AFFECTING THE AREA ON A MONDAY WHEN THERE IS LOT OF TRAVEL WITH
WORK/SCHOOL/ETC AND SINCE THIS SYSTEM HAS POTENTIAL TO BE HIGHER
IMPACT DUE TO AMOUNT OF MOISTURE AVAILABLE...WATCHES WERE ISSUED BY
THE DAY SHIFT ON SATURDAY. THE PLACEMENT AND TIMING OF THESE
HEADLINES STILL LOOK GOOD AND NO CHANGES WERE MADE. MAIN ISSUE FOR
ALGER AND DELTA COUNTY EASTWARD IS THE INITIAL ICE THREAT LATER
SUNDAY NIGHT INTO MONDAY MORNING. A MIXED BAG OF ICE AND SNOW AND
SOME SLEET IS MAIN ISSUE FOR AREAS OVR CNTRL UPR MI...BASICALLY
MARQUETTE AND DICKINSON/MENOMINEE COUNTIES. FARTHER WEST...IT WOULD
BE GENERALLY A SNOW EVENT. ONLY PLACE WHERE WINTER STORM WATCH WAS
NOT ISSUED IS FAR WEST CWA AS MODELS ARE VERY INSISTENT IN SHOWING
THEM BEING MISSED BY INITIAL WARM AIR ADVECTION PRECIPITATION LATE
TONIGHT/MONDAY MORNING AND GENERALLY KEEPING THE PRIMARY
DEFORMATION AXIS TO THE EAST OF THOSE AREAS ON MONDAY AFTN/MONDAY
EVENING. WATCHES GO FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
MARQUETTE AND DICKINSON COUNTIES WESTWARD BUT ENDING TIMES WERE KEPT
SHORTER FARTHER EAST AS MOST PTYPE BY AFTN WILL BE RAIN/DRIZZLE AND
SNOW SHOULD NOT BE SIGNIFICANT...ESPECIALLY IN FAR EAST TOWARD KERY.

LK EFFECT...POSSIBLY ENHANCED BY DEPARTING SYSTEM WILL TARGET NW
FLOW AREAS LATER MONDAY NIGHT INTO TUESDAY MORNING. GUSTY NW WINDS
WILL LEAD TO BLSN ISSUES AS WELL. WATCHES WERE RUN THROUGH 12Z WHERE
LAKE EFFECT/BLSN WILL BE HAZARD LATER MONDAY NIGHT.
&&

.AVIATION /FOR THE 18Z TAF ISSUANCE/...

A SURGE OF LOW LEVEL MOISTURE WITH S/SE WINDS AHEAD OF INCOMING LOW
PRESSURE IS LOWERING CIGS AT ALL THREE SITES. UPSLOPE FLOW IS
BRINGING CIGS TO IFR LEVELS. SLIGHT DOWNSLOPE HELD OFF LOWER CIGS AT
IWD AND CMX...BUT LATEST OBS SHOW MVFR CONDITIONS ARE PRESENT AT
BOTH SITES. -FZDZ IS POSSIBLE AT SAW THIS EVENING AS MOISTURE
CONTINUES TO INCREASE AND AIDED LIFT FROM INCOMING SYSTEM APPROACHES
THE AREA. THE SYSTEM IS EXPECTED TO TRACK NORTHEAST ACROSS GREEN BAY
AND EASTERN UPPER MI...SO WARMER AIR SHOULD STAY AWAY FROM IWD AND
CMX AND ALLOW FOR INCREASING COVERAGE OF -SN THROUGHOUT THE NIGHT.
AT SAW...ENOUGH WARM AIR WILL BE PRESENT TO CAUSE A MIX OF -FZRA/SN.
THE CURRENT FORECAST HAS THE TRANSITION ZONE FOR PRECIP TYPE OVER
SAW...SO PRECIP TYPE COULD BE HIGHLY VARIABLE UNTIL A CHANGE TO ALL
SNOW OCCURS LATE MONDAY MORNING.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE/...

TIGHT PRES GRADIENT BTWN LOW PRES DEVELOPING OVER THE PLAINS AND
HIGH PRES OVER NEW ENGLAND WILL SUPPORT FREQUENT GALE FORCE GUSTS
OVER ROUGHLY THE EAST HALF OF LAKE SUPERIOR TODAY. IN FACT...
STANNARD ROCK HAS BEEN REPORTING GALE FORCE GUSTS FOR THE LAST
SEVERAL HRS. PRES GRADIENT WILL RELAX SOME TONIGHT INTO MON MORNING
AS THE PLAINS LOW MOVES NE TOWARD THE UPPER LAKES. AS THE LOW MOVES
ACROSS EASTERN LAKE SUPERIOR MON AFTN AND THEN INTO ONTARIO MON
NIGHT...IT APPEARS NORTHWESTERLY GALES WILL DEVELOP IN ITS WAKE
ACROSS CNTRL AND EASTERN PORTIONS OF THE LAKE. WINDS WILL DIMINISH W
TO E TUE AFTN/NIGHT WITH THE APPROACH OF A HIGH PRES RIDGE. ALTHOUGH
ANOTHER LOW PRES MAY IMPACT THE LAKE THU...NO ADDITIONAL GALES
APPEAR LIKELY ATTM.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER STORM WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING
     FOR MIZ001-003-004.

  WINTER STORM WATCH FROM MIDNIGHT CST TONIGHT THROUGH MONDAY
     EVENING FOR MIZ011-012.

  WINTER STORM WATCH FROM 1 AM EST MONDAY THROUGH TUESDAY MORNING
     FOR MIZ005-006-013-014-085.

  WINTER STORM WATCH FROM 1 AM EST MONDAY THROUGH MONDAY AFTERNOON
     FOR MIZ007.

LAKE SUPERIOR...
  GALE WARNING UNTIL 7 PM EST THIS EVENING FOR LSZ249>251-264-266-
     267.

LAKE MICHIGAN...
NONE.
&&

DISCUSSION...TITUS
AVIATION...TK
MARINE...ROLFSON
Hazardous weather outlook, Jan 22, 3:05 AM CST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
405 AM EST SUN JAN 22 2012

MIZ001>007-009>014-084-085-231300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
405 AM EST SUN JAN 22 2012 /305 AM CST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF FREEZING DRIZZLE OVER PORTIONS OF CENTRAL
UPPER MICHIGAN TODAY.

A LOW PRESSURE SYSTEM MOVING THROUGH THE CENTRAL GREAT LAKES MAY
BRING A HEAVY...WET SNOW TO PORTIONS OF CENTRAL AND WESTERN UPPER
MICHIGAN TONIGHT INTO MONDAY NIGHT. A WINTRY MIX OF SNOW...SLEET...
FREEZING RAIN AND RAIN IS LIKELY OVER PORTIONS OF CENTRAL UPPER
MICHIGAN DURING THIS TIME. SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE
OVER PORTIONS OF CENTRAL UPPER MICHIGAN LATE TONIGHT AND MONDAY
MORNING. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MIX OF SNOW...RAIN...SLEET AND FREEZING RAIN WILL CONTINUE INTO
MONDAY. SIGNIFICANT SNOW AND ICE ACCUMULATIONS WILL CONTINUE TO BE
POSSIBLE AS WELL. SEE THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF FREEZING DRIZZLE WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-231300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
405 AM EST SUN JAN 22 2012 /305 AM CST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

EXPECT SOUTH GALES TO 35 KNOTS OVER MAINLY THE EAST HALF OF LAKE
SUPERIOR TODAY. SEE THE LATEST LAKE SUPERIOR FORECAST AND MARINE
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH TO NORTHWEST GALES TO 35 KNOTS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY MAINLY OVER CENTRAL AND EASTERN LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-231300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
405 AM EST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:26 PM CSTWinter Storm WarningMQTBaraga, Gogebic, Houghton, Keweenaw, Marquette, Ontonagon23 hr
Jan 22, 3:26 PM CSTWinter Weather AdvisoryMQTBaraga, Dickinson, Houghton, Iron, Keweenaw, Marquette23 hr
Jan 22, 3:26 PM CSTFreezing Rain AdvisoryMQTAlger, Delta, Luce, Menominee, Schoolcraft21 hr

Nearby

Ice Storm Warnings in Michigan, 2012Every ice storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.